AVADEN (estrogen) replacement therapy and weight gain


Q: Hello
My name is Rossana, I am 43yrs old and started going through menopause 9 month ago. My dr in Venezuela put me on AVADEN so I have been taking it for 4 month now. My problem is that since I started taking AVADEN I have gained about 17lbs my breast and behind are doubled the size and my belly is so big. I have never been over weight until now. I walk every day, I dont eat breat, pasta, sweet or drink soda. This is really bothering me because I have gained so much weight in short period of time. My dr here in Canada told me to take triquilar like I used to before but triquilar are birth control pills. What should I do? Please help me.


A:   Thank you for your question. Avaden is a hormone replacement medication containing estradiol hemihydrate, an analog of the female hormone, estrogen. This was given to you to treat your symptoms associated with menopause. Now, if you are gaining weight as a result of this medication you can switch to an oral contraceptive medication (birth control) which will have less weight gain side effects, but provide you with the same symptomatic control of your menopausal symptoms. Triquilar (levonorgestrel and ethinylestradiol), an oral contraceptive is one such medication that can help. Many women who are going through menopause are prescribed oral contraceptives to treat their symptoms, and regulate menstrual periods during this time. It is a good option if you want to avoid side effects of hormone replacement therapy, such as weight gain.

Thank you for choosing AskTheDoctor.com

Related Q&A

Q: I am diagnosed with pvc. I did a echo, blood test and holter and all normal. I did stress test at the start of year a...

Q: I had to give this Ref ID : 423190. This is another follow up. So I know that my dad has an even bigger mole on hi...

Q: Hi, I just had a lymph node or so they think cut from my lower leg. It has been there for about five years. I have ha...

Q: Can I take coricidin HBO chest congestion & cough with flonase

Q: Stubbed my toe last night and my foot and ankle have been tingling and sore since. The toe is swollen and a little nu...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon